Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 104, NWS Blacksburg, VA

August 5, 2005Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2005, 1:08 PM EDT for Wilkes County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 1:08 PM EDT (17:08 UTC)
Expired
Aug 5, 2005, 1:42 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:15 PM EDTHAIL 0.75Mc Grady, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 051708
SVRRNK
NCC193-051815-
/O.NEW.KRNK.SV.W.0104.050805T1708Z-050805T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 215 PM EDT

* AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MC GRADY...OR
  ABOUT NEAR MC GRADY. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...

  MC GRADY...
  HALLS MILLS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3623 8107 3617 8141 3617 8141 3628 8139
      3629 8135 3635 8136 3636 8132 3634 8127
      3641 8117 3641 8115

$$

HL
1 follow-up statement
000 
WWUS51 KRNK 051742
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT FRI AUG 5 2005

NCC193-051749-
/O.CAN.KRNK.SV.W.0104.000000T0000Z-050805T1815Z/
WILKES NC-
139 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS LOCATED NEAR MC GRADY HAS DRIFTED TO
THE SOUTHWEST AND WEAKENED. REPORT ANY SEVERE WEATHER OR STORM 
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO 
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN 
BLACKSBURG.

LAT...LON 3623 8107 3617 8141 3617 8141 3628 8139
      3629 8135 3635 8136 3636 8132 3634 8127
      3641 8117 3641 8115

$$

HL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:14 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 5, 10:14 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT FRI AUG 5 2005

.SHORT TERM (REST OF TODAY)...

UPDATED TO REMOVE MENTION OF AM FOG AS ALL SITES HAVE CLEARED. NO
SIGNIFICANT CHANGES TO FORECAST GRIDS AS FRONT APPROACHES AREA
FROM THE NW. MORNING SOUNDING SHOWS A LOT OF DRY AIR ALOFT WHICH
MAY INCREASE DOWNBURST POTENTIAL WITH STORMS THAT DO DEVELOP.

&&

.PREVIOUS DISCUSSION...
(ISSUED 642 AM EDT FRI AUG 5 2005)

AVIATION...

LIFR FOG IN THE GREENBRIER VALLEY WILL LIFT BY 14Z. A FRONT MOVING
THROUGH THE OHIO VALLEY WILL TRIGGER SHOWERS AND THUNDERSTORMS
TODAY JUST NORTH OF THE FORECAST AREA. THERE IS A LOW CHANCE THAT
THE PRECIPITATION MAY REACH THE NORTHERN COUNTY WARNING AREA(CWA) BY
THIS EVENING. AS THE RAIN MOVES CLOSER...SC AND AC WILL SPREAD
ACROSS THE CWA BUT CEILINGS WILL REMAIN VFR.

PREVIOUS DISCUSSION...
(ISSUED 249 AM EDT FRI AUG 5 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...

PRE FRONTAL TROUGH OUT AHEAD OF THE MAIN COLD FRONT TO BE SOURCE FOR
AFTN SCTD CONVECTION...ESPECIALLY MTNS. FRONT APPROACHES THE CENTRAL
APPALACHIANS TONIGHT...AND LEANING TOWARD THE SLOWER GFS SOLUTION.
COMPRESSIONAL WARMING AHEAD OF FRONT WILL LEND TO HIGHS SIMILAR TO
THURSDAYS. A NW-NRLY FLOW AT 8H SHOULD LEND TO DRIER
DEWPOINTS...STILL HUMID...BUT NOT AS HUMID AS THE PAST 2 DAYS.
LOOKING AT HEAT INDICES APPROACHING 100 OUT EAST THIS AFTN.

TONIGHT...EXPECT SCTD CONVECTION IN THE EVENING TO WANE
OVERNIGHT...WITH LOSS OF HEATING. FRONT SETTLING INTO NW FORECAST
AREA WILL LEND TO KEEPING SLIGHT CHANCE MOST AREAS OVERNIGHT THOUGH.

LONG TERM (SATURDAY THROUGH THURSDAY)...

BY SATURDAY AFTERNOON COUNTY WARNING AREA (CWA) IS WELL INTO DEEP
RELATIVE HUMIDITY (RH) FROM THE SURFACE THROUGH 300MB. 00Z NAM IS
SHOWING Q-VECTOR FORCING IN THE SOUTHERN CWA ON SAT AND SUN
AFTERNOON. BY 12Z SATURDAY...THE SURFACE FRONT IS ACROSS THE
CWA...SO ON SATURDAY CONVECTION SHOULD INITIATE FURTHER SOUTH.

THEN MODELS START TO DIVERGE ON THE FRONATL POSITION. STILL FAVORING
THE GFS SOLUTION WHICH PUSHED THE BNDRY AND LOW LEVEL CONVERGENCE
BACK NORTH OF THE CWA BY SUNDAY AFTERNOON...AS THE LOW LEVEL WINDS
TURN TO THE SOUTHEAST AROUND THE LARGE HIGH OVER THE ATLANTIC. SINCE
THE SURFACE CONVERGENCE ON SUN WL BE NORTH OF THE CWA...THE HIGHEST
POPS WILL REMAIN IN THE NORTH...AND SHOULD BE LOWER IN THE SOUTH.

850MB TEMPERATURES ARE COOLER ON SATURDAY...IN THE +16 TO +18 RANGE.
WILL BE STAYING CLODE TO A BLEND BETWEEN CURRENT FORECAST AND MAV
GUIDANCE THROUGH SUNDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

99
Hazardous weather outlook, Aug 5, 11:52 AM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT FRI AUG 5 2005

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY
WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-009>014-018>020-022>024-WVZ042>045-061600-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS
EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS
MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY
AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.